New York, 2015

Flash Flooding in New York, June 30, 2015

June 30, 2015 · NWS BGM · 7 events in 1 county or zone

An unseasonably strong storm system tapping into above normal moisture sources across the Great Lakes and Northeast triggered multiple heavy rain producing thunderstorms across the region. Localized torrential rainfall in central New York caused serious urban flash flooding in the Syracuse, NY metropolitan area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
$3.5 million
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

An unseasonably strong storm system tapping into above normal moisture sources across the Great Lakes and Northeast triggered multiple heavy rain producing thunderstorms across the region. Localized torrential rainfall in central New York caused serious urban flash flooding in the Syracuse, NY metropolitan area. Damages are estimated between three and five million dollars.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Jun 30, 6:54 PM EST, 2 hours 6 minutes earlier.

Area forecast discussion, Jun 30, 6:54 PM EST, 2 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
754 PM EDT TUE JUN 30 2015

.SYNOPSIS...
SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH THE OVERNIGHT AS
UPPER LEVEL DISTURBANCES CROSS THE REGION. MORE SHOWERS AND
THUNDERSTORMS ARE EXPECTED ON WEDNESDAY AS A COLD FRONT CROSSES
THE AREA. HIGH PRESSURE WILL PROVIDE FAIR WEATHER FOR THE END OF
THE WEEK.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
645 PM UPDATE...
SVR TSTORM WATCH CONTINUES UNTIL 8PM FOR NEPA AND SULLIVAN CO
NY...THOUGH AT THIS POINT LOCALIZED HEAVY RAINFALL /ESPECIALLY
PIKE COUNTY/ APPEARS TO THE BE MORE OF A CONCERN. IT IS LIKELY
THAT WE WILL BE ABLE TO DROP THE WATCH AT 8PM AS
SCHEDULED...MEANWHILE...WE ALREADY HAVE A STATEMENT OUT FOR PIKE
COUNTY REGARDING LOCALIZED HEAVY RAIN AND WILL KEEP A CLOSE EYE ON
THAT AREA.

FURTHER NORTH...CONVECTION HAS BEEN PRETTY WIDELY SCATTERED THOUGH
WE DO HAVE A HEAVY RAINER CARRYING ACROSS NORTHERN ONONDAGA AT
THIS TIME. MEANWHILE...WELL MARKED WAVE NOW IN WESTERN PA WILL
MOVE THROUGH BETWEEN 10PM-2AM TO CAUSE ADDITIONAL SHOWERS-EMBEDDED
THUNDER. IF THINGS HOLD TOGETHER...AS MENTIONED BELOW...SHORT
FUSED FLASH FLOOD WATCH COULD BE NECESSARY FOR AREAS ALREADY
GETTING DECENT RAIN BEFOREHAND.

PREVIOUS DISCUSSION...
AT 4 PM...SFC ANALYSIS SHOWS A WARM FRONT DRAPED ACROSS THE ERN
CWA FROM THE VCNTY OF SYR DOWN THROUGH THE SUSQUEHANNA REGION INTO
NE PA. THIS BOUNDARY WILL MAKE SLOW PROGRESS EAST THROUGH EVENING.
ACTIVITY ALONG AND EAST OF THIS BOUNDARY IS WIDESPREAD WITH JUST
SCATTERED CONVECTION ELSEWHERE. INSTABILITY AND LOW LEVEL SHEAR IS
BEST ACROSS NE PA AND SRN NY WHERE THE WATCH CURRENTLY RESIDES. BY
EARLY EVENING INSTABILITY AND LOW LEVEL SHEAR WILL BOTH DECREASE,
REDUCING THE THREAT FOR SVR WEATHER. A MOIST SW FLOW WILL CONTINUE
OVER THE AREA THROUGH TONIGHT. A MID LEVEL SHORT WAVE CURRENTLY
MOVING THROUGH OHIO WILL LIFT NE AND ACROSS THE FA LATER THIS
EVENING. THIS FEATURE WILL KEEP CONVECTION GOING THROUGH AT LEAST
LATE EVENING. DUE TO RECENT WET WEATHER IF THIS SECOND ROUND OF
CONVECTION TAKES AIM AT NE PA A SHORT FUSE FLASH FLOOD WATCH MAY
BE NEEDED.

ON WEDNESDAY...H5 TROF AND SFC COLD FRONT WILL MOVE THROUGH FA
DURING THE LATE MORNING THROUGH AFTERNOON PERIOD. WIDESPREAD TO
SCATTERED CONVECTION WILL OCCUR WITH THIS BOUNDARY. INSTABILITY
LOOKS BEST FROM I81 EAST WHERE THE ATMOSPHERE WILL HAVE THE
LONGEST TIME TO DESTABILIZE. BULK SHEAR VALUES AND MID LEVEL FLOW
NOT AS SIGNIFICANT AS TODAY BUT STORMS MAINLY EAST OF I81 COULD
PRODUCE SOME GUSTY WINDS.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY/...
UPPER LEVEL TROF WILL REMAIN OVER THE NE THROUGH THURSDAY
FOLLOWED BY UPPER LEVEL RIDGING THURSDAY NIGHT AND FRIDAY. AT THE
SFC HIGH PRES OVER THE UPPER GREAT LAKES WILL SLOWLY BUILD SOUTH
OVER THE FA BRINGING A PERIOD OF DRY WEATHER. THURSDAY WILL BE
COOL UNDER NW FLOW AND MAX TEMPS IN THE LOWER TO MIDDLE 70S CNTRL
NY AND MID/UPR 70S OVER NE PA. ON FRIDAY, ABUNDANT SUNSHINE WILL
ALLOW TEMPS TO REACH SEASONAL NORMALS.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
A TROF OVER LOWER ONTARIO WILL PRESS EASTWARD ON SATURDAY,
CAUSING A FEW SHOWERS AND THUNDERSTORMS LATER SATURDAY OVER NY AND
PA. A WEAK RIDGE WILL REBUILD FOR SUNDAY, WITH TEMPERATURES
PUSHING INTO THE 80S. THE RIDGE WILL KEEP WEATHER FAIR INTO MONDAY
BEFORE THE NEXT TROF SWINGS INTO THE REGION NEXT WEEK.

&&

.AVIATION /00Z WEDNESDAY THROUGH SUNDAY/...
00Z UPDATE...
LEFTOVERS OF AFTERNOON CONVECTION ARE PESTERING THE TERMINALS
EARLY IN THE TAF PERIOD...AND THEN MORE SHRA-EMBEDDED TSRA LATER
THIS EVENING ASSOCIATED WITH A WAVE ALOFT. WITH THE CONVECTION
MVFR TO BRIEF IFR CONDITIONS ARE POSSIBLE /CIG AND VIS/...THEN
BEHIND IT...FUEL ALT CIGS WILL SETTLE ACROSS THE TERMINALS...AND
EVEN EVENTUAL IFR KBGM-KELM-KAVP. IMPROVEMENT WILL OCCUR 12Z-15Z
BUT A COLD FRONT WILL PASS THROUGH WITH NEW SHRA- TSRA SHORTLY
THEREAFTER. PROB30 GROUPS INSERTED FOR ALL EXCEPT KAVP WHERE
CONFIDENCE IS LESS...SEE INDIVIDUAL TAFS FOR TIMING SPECIFICS.
GENERALLY SPEAKING FOR WINDS...LIGHT SE TO S OR VARIABLE THIS
EVENING...VEERING SW INTO WED MORNING THEN W BEHIND COLD FRONT
DURING THE DAY WITH GUSTS INTO MID TEENS RANGE.

.OUTLOOK...

WED NGT-EARLY THU...EARLY MORNING LOW CLOUDS OR FOG POSSIBLE FOR
SEVERAL TERMINALS...ESPECIALLY VALLEYS LIKE KELM.

MID MORNING THU THROUGH FRI...MAINLY VFR.

SAT...CHANCE OF SCT SHRA/TSRA AND ASSOCIATED RESTRICTIONS.

SUN...MAINLY VFR.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NY...NONE.

&&

SYNOPSIS...RRM
NEAR TERM...MDP/RRM
SHORT TERM...RRM
LONG TERM...DJP
AVIATION...MDP
Hazardous weather outlook, Jun 30, 7:07 PM EST, 1 hour 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
807 PM EDT TUE JUN 30 2015

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-020015-
NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-
SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO-
OTSEGO-TIOGA-BROOME-DELAWARE-SULLIVAN-BRADFORD-SUSQUEHANNA-
NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE-
807 PM EDT TUE JUN 30 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND
NORTHEAST PENNSYLVANIA.

.DAY ONE...TONIGHT.

CLUSTERS OF SHOWERS AND THUNDERSTORMS WILL OCCUR OVERNIGHT. NO
SEVERE THUNDERSTORMS ARE EXPECTED...HOWEVER...LOCALIZED HEAVY
RAINFALL IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

A COLD FRONT WILL MOVE THROUGH THE REGION WITH SHOWERS AND
THUNDERSTORMS WEDNESDAY. SOME STORMS COULD CONTAIN STRONG GUSTY
WINDS...ESPECIALLY EAST OF I-81. OTHERWISE...NO HAZARDOUS WEATHER
IS EXPECTED AT THIS TIME FOR WEDNESDAY NIGHT THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT IF HEAVY RAINFALL AMOUNTS OR
LOCALIZED FLOODING OCCURS OVERNIGHT. ALSO...SPOTTER ACTIVATION
MAY BE NEEDED WEDNESDAY.

In the hours before

Special weather statement, Jun 30, 7:55 PM EST, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
855 PM EDT TUE JUN 30 2015

PAZ047-010200-
LUZERNE PA-
855 PM EDT TUE JUN 30 2015

...STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN LUZERNE COUNTY  ...

* AT 854 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
  NEAR MIFFLINVILLE...OR NEAR BERWICK...MOVING NORTHEAST AT 15 MPH.

* SMALL HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS
  STORM.

* THIS STRONG THUNDERSTORM WILL BE NEAR...
  BERWICK AROUND 900 PM EDT.
  NESCOPECK AND EAST BERWICK AROUND 905 PM EDT.
  BEACH HAVEN AROUND 915 PM EDT.
  HUNTINGTON MILLS AROUND 925 PM EDT.
  SHICKSHINNY AROUND 930 PM EDT.
  POND HILL AROUND 935 PM EDT.
  SLOCUM AROUND 940 PM EDT.
  MUHLENBERG AROUND 945 PM EDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4105 7623 4114 7623 4113 7627 4114 7628
      4120 7632 4123 7632 4139 7611 4138 7608
      4119 7587 4102 7622
TIME...MOT...LOC 0054Z 230DEG 15KT 4109 7634

TAC
Special weather statement, Jun 30, 7:58 PM EST, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
858 PM EDT TUE JUN 30 2015

NYZ044-045-055-056-010200-
BROOME NY-TIOGA NY-CORTLAND NY-CHENANGO NY-
858 PM EDT TUE JUN 30 2015

...STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN TIOGA...SOUTHEASTERN
CORTLAND...WESTERN CHENANGO AND NORTHWESTERN BROOME COUNTIES  ...

* AT 857 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
  NEAR NEWARK VALLEY...OR 8 MILES WEST OF GREATER BINGHAMTON
  AIRPORT...MOVING NORTHEAST AT 30 MPH.

* WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

* THIS STRONG THUNDERSTORM WILL BE NEAR...
  GREATER BINGHAMTON AIRPORT AND NANTICOKE AROUND 905 PM EDT.
  WHITNEY POINT AND LISLE AROUND 915 PM EDT.
  MARATHON AROUND 920 PM EDT.
  GREENE...WILLET AND SMITHVILLE FLATS AROUND 935 PM EDT.
  CINCINNATUS AROUND 940 PM EDT.
  MC DONOUGH AROUND 945 PM EDT.
  OXFORD AROUND 955 PM EDT.
  NORWICH AND PLYMOUTH AROUND 1000 PM EDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS. UP TO AN INCH OF RAIN COULD FALL IN LESS THAN AN HOUR.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4213 7614 4227 7629 4268 7566 4247 7544
TIME...MOT...LOC 0057Z 232DEG 27KT 4225 7614

TAC
Special weather statement, Jun 30, 8:20 PM EST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
920 PM EDT TUE JUN 30 2015

NYZ009-018-036-037-010245-
ONONDAGA NY-MADISON NY-SOUTHERN ONEIDA NY-NORTHERN ONEIDA NY-
920 PM EDT TUE JUN 30 2015

...HEAVY RAINFALL IN NORTHEASTERN ONONDAGA... NORTHWESTERN MADISON
AND WESTERN ONEIDA COUNTIES...

* AT 916 PM EDT...DOPPLER RADAR WAS TRACKING A CLUSTER OF
  THUNDERSTORMS WITH HEAVY RAIN IN AND NORTH OF THE SYRACUSE
  AREA...TRACKING THROUGH NORTHEAST ONONDAGA COUNTY INTO
  NORTHWESTERN MADISON COUNTY AND WESTERN ONEIDA COUNTY.

* HEAVY RAINFALL IS OCCURRING WITH THESE STORMS. LOCALIZED FLOODING
  OF ROADS AND OTHER POOR DRAINAGE AREAS CAN BE EXPECTED.

* WIND GUSTS TO 40 MPH WILL ALSO BE POSSIBLE WITH THESE STORMS.

* THIS STRONG THUNDERSTORM WILL BE NEAR...
  CANASTOTA AROUND 925 PM EDT.
  WAMPSVILLE AROUND 930 PM EDT.
  VERONA BEACH AROUND 935 PM EDT.
  ONEIDA...VIENNA AND SYLVAN BEACH AROUND 940 PM EDT.
  BLOSSVALE AROUND 950 PM EDT.
  VERONA...NEW LONDON AND TABERG AROUND 955 PM EDT.
  LEE AROUND 1000 PM EDT.
  DELTA LAKE AROUND 1020 PM EDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 4342 7555 4346 7544 4301 7529 4298 7619
      4320 7622 4322 7620 4327 7621 4322 7609
      4320 7608 4320 7605 4318 7601 4318 7594
      4315 7589 4328 7587 4333 7588 4348 7581
TIME...MOT...LOC 0116Z 252DEG 19KT 4316 7587

MDP
Special weather statement, Jun 30, 8:27 PM EST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
927 PM EDT TUE JUN 30 2015

NYZ024-055-PAZ038-010300-
TIOGA NY-CHEMUNG NY-BRADFORD PA-
927 PM EDT TUE JUN 30 2015

...LOCALLY HEAVY RAINFALL WILL AFFECT TIOGA...SOUTHEASTERN CHEMUNG
AND BRADFORD COUNTIES...

* AT 925 PM EDT...DOPPLER RADAR INDICATED LOCALLY HEAVY RAINFALL
  ACROSS PARTS OF TIOGA...SOUTHEASTERN CHEMUNG AND BRADFORD COUNTIES.

* THERE IS A POTENTIAL FOR HEAVY RAINFALL...AND COULD CAUSE LOCALIZED
  FLOODING OF ROADS AND POOR DRAINAGE AREAS.

* LOCATIONS THAT WILL BE IMPACTED BY THE HEAVY RAINFALL INCLUDE...
  CHEMUNG...SAYRE...WAVERLY...OWEGO...ATHENS...TOWANDA...CANTON...
  TROY...WYALUSING...BARTON...RIDGEBURY...WYSOX...BERKSHIRE...
  ULSTER...LITCHFIELD...NORTH TOWANDA...SOUTH WAVERLY...NEWARK
  VALLEY...WINDHAM AND CANDOR.

RADAR ESTIMATED RAINFALL IS UP TO 2 INCHES. ANOTHER 1 TO 2 INCHES
COULD FALL IN THE NEXT 2 HOURS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE TRAVELING...BE ESPECIALLY ALERT WHEN NEAR CREEKS...
STREAMS...AND IN LOW-LYING TYPICAL FLOOD PRONE AREAS. DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD OR PASS BARRIERS THAT LAW
ENFORCEMENT OFFICIALS MAY HAVE PUT UP TO INDICATE CLOSED OR BLOCKED
ROADS FROM HIGH WATER.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4213 7667 4232 7616 4188 7614 4155 7632
      4160 7687 4190 7691
TIME...MOT...LOC 0125Z 180DEG 0KT 4178 7661

TAC
Local storm report, Jun 30, 8:36 PM EST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
936 PM EDT TUE JUN 30 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0912 PM     HEAVY RAIN       LIVERPOOL               43.11N  76.21W
06/30/2015  M0.93 INCH       ONONDAGA           NY   AMATEUR RADIO

            1 HR. RAINFALL.

0915 PM     HEAVY RAIN       SOLVAY                  43.06N  76.21W
06/30/2015  M1.00 INCH       ONONDAGA           NY   TRAINED SPOTTER

            1 HR. RAINFALL.

0932 PM     HEAVY RAIN       SYRACUSE HANCOCK ARPT   43.11N  76.10W
06/30/2015  M1.56 INCH       ONONDAGA           NY   ASOS

            1 HR RAINFALL.

&&

EMG
Special weather statement, Jun 30, 8:56 PM EST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
956 PM EDT TUE JUN 30 2015

NYZ045-056-PAZ039-010330-
BROOME NY-CHENANGO NY-SUSQUEHANNA PA-
956 PM EDT TUE JUN 30 2015

...LOCALLY HEAVY RAINFALL WILL AFFECT SOUTHWESTERN CHENANGO...BROOME
AND NORTHWESTERN SUSQUEHANNA COUNTIES...

* AT 954 PM EDT...DOPPLER RADAR INDICATED LOCALLY HEAVY RAINFALL
  ACROSS PARTS OF SOUTHWESTERN CHENANGO...BROOME AND NORTHWESTERN
  SUSQUEHANNA COUNTIES.

* THERE IS A POTENTIAL FOR HEAVY RAINFALL...AND COULD CAUSE LOCALIZED
  FLOODING OF ROADS AND POOR DRAINAGE AREAS.

* LOCATIONS THAT WILL BE IMPACTED BY THE HEAVY RAINFALL INCLUDE...
  BINGHAMTON...JOHNSON CITY...ENDICOTT...GREATER BINGHAMTON
  AIRPORT...VESTAL...KIRKWOOD...CONKLIN...NANTICOKE...GREENE...
  WHITNEY POINT...LISLE...FRIENDSVILLE...SANITARIA SPRINGS...CHENANGO
  FORKS...CASTLE CREEK...WEST CORNERS...BRACKNEY...SMITHVILLE
  FLATS...BRISBEN AND ENDWELL.

RADAR RAINFALL ESTIMATES SO FAR ARE UP TO 2 INCHES. AN ADDITION 1 TO
2 INCHES COULD FALL BEFORE MIDNIGHT. THIS COULD CAUSE FLOODING OF
UNDERPASSES AND POOR DRAINAGE AREAS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE TRAVELING...BE ESPECIALLY ALERT WHEN NEAR CREEKS...
STREAMS...AND IN LOW-LYING TYPICAL FLOOD PRONE AREAS. DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD OR PASS BARRIERS THAT LAW
ENFORCEMENT OFFICIALS MAY HAVE PUT UP TO INDICATE CLOSED OR BLOCKED
ROADS FROM HIGH WATER.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 4178 7610 4239 7608 4241 7563 4205 7566
TIME...MOT...LOC 0154Z 180DEG 0KT 4223 7619

TAC

The radar

The Ft Drum radar (KTYX), 74 km away, was scanning. The volume nearest the first event began at 01:59 UTC.

Open the radar archive at this moment

Event by event

7 flash flood. Local standard time, as filed.

Flash Flood, Onondaga

When
June 30, 9:00 PM EST to 11:59 PM EST
Where
Onondaga County, 0.6 mi SSE of Clay Airlane Arpt to 1.17 mi SE of Brewerton
Cause
Heavy Rain
Property damage
$500,000
Reported by
Fire Department/Rescue
Coordinates
43.192, -76.165

Dozens of roads throughout the Town of Cicero were flooded with 1 to 3 feet of water.

Flash Flood, Onondaga

When
June 30, 9:15 PM EST to 11:59 PM EST
Where
Onondaga County, 0.1 mi W of Coleville to 1.41 mi N of Park Hill
Cause
Heavy Rain
Deaths
1 direct, 0 indirect
Property damage
$500,000
Reported by
State Official
Coordinates
43.080, -76.182

Severe urban flash flooding occurred in the City of Syracuse. A man was swept to his death after stepping into an open manhole on East Fayette Street. Heavy rainfall caused the manhole cover to be blown off by excessive water pressure in the storm sewer system.

Flash Flood, Onondaga

When
June 30, 9:30 PM EST to 11:59 PM EST
Where
Onondaga County, 0.69 mi S of Collamer to 0.29 mi ENE of Oot Park
Cause
Heavy Rain
Property damage
$500,000
Reported by
Fire Department/Rescue
Coordinates
43.090, -76.070

Flooding was reported to be one foot deep in the Eaves Ambulance Building.

Flash Flood, Onondaga

When
June 30, 9:30 PM EST to 11:59 PM EST
Where
Onondaga County, 1.25 mi NNE of Shepps Corners to 3.05 mi ESE of Cicero Center
Cause
Heavy Rain
Property damage
$500,000
Reported by
Law Enforcement
Coordinates
43.135, -75.986

Several roads were reported to be flooded and impassable in Bridgeport.

Flash Flood, Onondaga

When
June 30, 9:35 PM EST to 11:59 PM EST
Where
Onondaga County, 0.86 mi SE of East Syracuse to 0.7 mi ESE of De Witt
Cause
Heavy Rain
Property damage
$500,000
Reported by
State Official
Coordinates
43.060, -76.070

Numerous vehicles were stranded in deep, ponded water throughout the City of Syracuse.

Flash Flood, Onondaga

When
June 30, 9:42 PM EST to 11:59 PM EST
Where
Onondaga County, 0.5 mi E of Franklin Park to 0.54 mi ESE of East Syracuse
Cause
Heavy Rain
Property damage
$500,000
Reported by
State Official
Coordinates
43.080, -76.070

State officials reported a partial building collapse in East Syracuse due to rapidly moving water.

Flash Flood, Onondaga

When
June 30, 10:15 PM EST to 11:59 PM EST
Where
Onondaga County, 0.45 mi NNW of Shepps Corners to 1.33 mi E of Shepps Corners
Cause
Heavy Rain
Property damage
$500,000
Reported by
Law Enforcement
Coordinates
43.126, -76.002

Route 298, through the Cicero Swamp area, was under water and impassable.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Flash Flood, Onondaga2015-06-3028MaleIn WaterDirect

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2015Every state in 2015This day in weather historyWarnings in New York, June 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 596764, 596765, 596766, 596767, 596768, 596769, 596770.